Alert archive / Mississippi / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 247, NWS Memphis, TN

December 23, 2015Benton County, Tippah County, Union County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Dec 23, 2015, 5:19 PM CST for Benton County, Tippah County, Union County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 23, 2015, 5:19 PM CST (23:19 UTC)
Expired
Dec 23, 2015, 6:00 PM CST
In force
41 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benton County, MS, Tippah County, MS, Union County, MS

The radar

The Memphis radar (KNQA), 105 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 23, 11:57 AM CSTTornado Watch PDSSPC9 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

348 
WUUS54 KMEG 232319
SVRMEG
MSC009-139-145-240000-
/O.NEW.KMEG.SV.W.0247.151223T2319Z-151224T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
519 PM CST WED DEC 23 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BENTON COUNTY IN NORTHEASTERN MISSISSIPPI...
  TIPPAH COUNTY IN NORTHEASTERN MISSISSIPPI...
  NORTHWESTERN UNION COUNTY IN NORTHEASTERN MISSISSIPPI...

* UNTIL 600 PM CST

* AT 519 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR BETHLEHEM...
  OR 12 MILES NORTHWEST OF NEW ALBANY...MOVING NORTHEAST AT 60 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  RIPLEY...BLUE MOUNTAIN...HICKORY FLAT...MYRTLE...DUMAS...
  CLARYSVILLE...PEOPLES...LOCUM...OLD MYRTLE...WINBORN...CONCORD...
  MURRY...COTTON PLANT...MOLINO AND SMALCO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FOR NORTHERN
MISSISSIPPI.

LAT...LON 3450 8924 3452 8925 3458 8925 3458 8928
      3463 8930 3464 8929 3488 8883 3460 8872
TIME...MOT...LOC 2319Z 238DEG 50KT 3458 8922 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 3:23 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Dec 23, 3:23 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
323 PM CST WED DEC 23 2015

.DISCUSSION...

CURRENTLY...A LINEAR CLUSTER OF STRONG TO SEVERE THUNDERSTORMS IS
MOVING ACROSS E AR AND MO BOOTHEEL APPROACHING THE MS RVR.
SCATTERED SHOWERS AND A FEW THUNDERSTORMS PRECEDE THE CLUSTER OVER
WEST TENNESSEE.

EXPECT THE THUNDERSTORMS TO CONTINUE PROGRESSING EASTWARD THROUGH
THE REST OF THE AFTERNOON AND EVENING. THE THREAT FOR
TORNADOES...LARGE HAIL...AND DAMAGING WINDS CONTINUE FROM CLUSTER
OF STORMS WITH THE BEST CHANCE OF TORNADOES CONTINUING ALONG AND
SOUTH OF I-40 THROUGH EARLY EVENING. LATER IN THE
EVENING...SHORTWAVE ENERGY WILL SHIFT FARTHER TO THE NORTH AND
DECREASE THE POTENTIAL FOR SEVERE WEATHER. A WEAK COLD FRONT WILL
MOVE THROUGH MOST OF THE FORECAST AREA BY LATE TONIGHT.

THE FRONTAL BOUNDARY WILL STALL JUST S AND E OF THE FORECAST AREA
THURSDAY THEN MOVE NORTHWARD AS A STRONG WARM FRONT ON CHRISTMAS
DAY. HIGH CHANCES OF SHOWERS AND THUNDERSTORMS WILL RETURN
THURSDAY NIGHT THROUGH CHRISTMAS DAY FROM THE STRONG DYNAMIC LIFT
AHEAD OF THE WARM FRONT IN CONJUNCTION WITH AMPLE MOISTURE.
MARGINAL INSTABILITY WILL BE PRESENT ON CHRISTMAS BUT BE MORE
ELEVATED NORTH OF THE BOUNDARY WHERE THE HEAVIEST RAIN WILL OCCUR.

THE UNSEASONABLY WARM PATTERN WILL CONTINUE INTO THE WEEKEND.
SATURDAY WILL BE MAINLY DRY AS THE WARM FRONT WILL BE WELL TO THE
NORTH. A STRONG UPPER LOW WILL APPROACH BY LATE SUNDAY INTO
MONDAY. MEANWHILE...A COLD FRONT WILL TRY TO ADVANCE SOUTHWARD
INTO THE NORTH PART OF THE FORECAST AREA SUNDAY AFTERNOON. EXPECT
EITHER A COLD FRONT OR OCCLUDED FRONT FROM THE WEST TO MOVE
QUICKLY INTO THE AREA LATE SUNDAY OR MONDAY DEPENDING WHICH
MODEL SOLUTION IS CORRECT. A POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS WILL EXIST ALONG AND AHEAD OF THIS BOUNDARY.

A MUCH COOLER AND DRIER AIRMASS WILL ADVECT INTO THE AREA TUESDAY
AND WEDNESDAY. EXPECT THE MORE SEASONABLY COOLER AIRMASS TO REMAIN
IN PLACE BEYOND WEDNESDAY OF NEXT WEEK.

SWC

&&

.AVIATION...
18Z TAFS

NUMEROUS THUNDERSTORMS...POSSIBLY SEVERE...SPREADING OVER THE AREA IS
THE CONCERN FOR THIS FORECAST CYCLE. AS THE FRONT STALLS ACROSS NORTH
MISSISSIPPI LATER TONIGHT THE RISK FOR VICINITY THUNDERSTORMS WILL
CONTINUE AT TUP.

 BELLES

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Dec 23, 4:40 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
440 PM CST WED DEC 23 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-250045-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
440 PM CST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS EAST OF A UNION
CITY TENNESSEE TO SOMERVILLE TENNESSEE TO MARKS MISSISSIPPI LINE INTO
TONIGHT. TORNADOES...SOME OF WHICH MAY BECOME STRONG ALONG WITH
DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THUNDERSTORMS
THAT REACH SEVERE LIMITS. THE TIME OF GREATEST RISK FOR SEVERE
THUNDERSTORMS WILL BE BETWEEN NOW AND 11 PM CST.

RESIDENTS OF THE MID SOUTH AND TRAVELERS COMING THROUGH THE AREA
FOR THE CHRISTMAS HOLIDAY ARE STRONGLY URGED TO REMAIN WEATHER
AWARE THROUGH TONIGHT AND BE PREPARED TO QUICKLY TAKE APPROPRIATE
SAFETY PRECAUTIONS IF SEVERE WEATHER THREATENS YOUR LOCATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE ACROSS
THE MID SOUTH ON CHRISTMAS DAY AND POSSIBLY AGAIN BETWEEN SUNDAY
NIGHT AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED ACROSS THE ENTIRE MID SOUTH
ESPECIALLY THIS EVENING AND TONIGHT IN SUPPORT OF SEVERE WEATHER
OPERATIONS.

SJM

In the hours before

Local storm report, Dec 23, 4:14 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
414 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     1 S CLARKSDALE          34.19N 90.58W
12/23/2015                   COAHOMA            MS   EMERGENCY MNGR

            AT LEAST 15 HOMES SEVERELY DAMAGED OR DESTROYED JUST
            SOUTH OF CLARKSDALE. TIME IS RADAR ESTIMATED.

&&

AJC
Local storm report, Dec 23, 4:59 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TORNADO          HOLLY SPRINGS           34.77N 89.44W
12/23/2015                   MARSHALL           MS   AMATEUR RADIO

            MULTIPLE TREES AND HOMES DAMAGED NEAR TCHULOHOMA AND HWY
            5. HIGHWAY 5 IS NOW CLOSED.

&&

AJC
Local storm report, Dec 23, 5:03 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
503 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TORNADO          1 N ASHLAND             34.85N 89.18W
12/23/2015                   BENTON             MS   EMERGENCY MNGR

            MULTIPLE INJURIES REPORTED JUST NORTH OF ASHLAND. A
            COMMAND POST HAS BEEN SETUP AT THE FIRE STATION. POWER IS
            OUT THROUGHOUT THE CITY.

&&

AJC
Local storm report, Dec 23, 5:05 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
505 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             MASON                   35.41N 89.54W
12/23/2015  E1.50 INCH       TIPTON             TN   FIRE DEPT/RESCUE

            PING PONG SIZE HAIL IN MASON TN

&&

AJC
Local storm report, Dec 23, 5:07 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
507 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TORNADO          WALNUT                  34.95N 88.90W
12/23/2015                   TIPPAH             MS   TRAINED SPOTTER

            WEDGE TORNADO ON THE GROUND ON HIGHWAY 72 JUST EAST OF
            WALNUT MISSISSIPPI.

&&

AJC
Local storm report, Dec 23, 5:18 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
518 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             BARTLETT                35.22N 89.84W
12/23/2015  E0.50 INCH       SHELBY             TN   TRAINED SPOTTER

0350 PM     HAIL             BARTLETT                35.22N 89.84W
12/23/2015  E0.50 INCH       SHELBY             TN   TRAINED SPOTTER

0400 PM     HAIL             2 E DYERSBURG           36.04N 89.34W
12/23/2015  E1.00 INCH       DYER               TN   TRAINED SPOTTER

            QUARTER SIZED HAIL AND GUSTY WINDS ON EAST SIDE OF
            DYERSBURG.

0418 PM     HAIL             MASON                   35.41N 89.54W
12/23/2015  E1.50 INCH       TIPTON             TN   FIRE DEPT/RESCUE

            PING PONG SIZE HAIL IN MASON TN

0448 PM     TORNADO          HOLLY SPRINGS           34.77N 89.44W
12/23/2015                   MARSHALL           MS   AMATEUR RADIO

            MULTIPLE TREES AND HOMES DAMAGED NEAR TCHULOHOMA AND HWY
            5. HIGHWAY 5 IS NOW CLOSED.

0448 PM     TORNADO          1 N ASHLAND             34.85N 89.18W
12/23/2015                   BENTON             MS   EMERGENCY MNGR

            MULTIPLE INJURIES REPORTED JUST NORTH OF ASHLAND. A
            COMMAND POST HAS BEEN SETUP AT THE FIRE STATION. POWER IS
            OUT THROUGHOUT THE CITY.

0507 PM     TORNADO          WALNUT                  34.95N 88.90W
12/23/2015                   TIPPAH             MS   TRAINED SPOTTER

            WEDGE TORNADO ON THE GROUND ON HIGHWAY 72 JUST EAST OF
            WALNUT MISSISSIPPI.

&&

AJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 2:53 PM CSTSevere Thunderstorm WarningMEGCoahoma36 min
Dec 23, 3:00 PM CSTTornado WarningMEGCoahoma23 min
Dec 23, 3:13 PM CSTTornado Warning Tornado observedConsiderable damage threatMEGCoahoma, Quitman47 min
Dec 23, 3:35 PM CSTTornado Warning Tornado observedConsiderable damage threatMEGPanola40 min
Dec 23, 3:41 PM CSTTornado WarningMEGCoahoma, Quitman, Tallahatchie49 min
Dec 23, 3:53 PM CSTTornado Warning EmergencyTornado observedConsiderable damage threatMEGLafayette, Marshall, Panola, Tate52 min
Dec 23, 4:12 PM CSTTornado Warning Tornado observedConsiderable damage threatMEGPanola, Tallahatchie48 min
Dec 23, 4:32 PM CSTTornado Warning EmergencyTornado observedCatastrophic damage threatMEGBenton, Marshall, Tippah43 min
Dec 23, 4:34 PM CSTTornado WarningMEGPanola, Tallahatchie, Yalobusha41 min
Dec 23, 4:45 PM CSTTornado WarningMEGLafayette, Marshall45 min
Dec 23, 4:56 PM CSTTornado Warning EmergencyTornado observedCatastrophic damage threatMEGAlcorn, Benton, Tippah49 min
Dec 23, 4:59 PM CSTTornado Warning Tornado observedConsiderable damage threatMEGLafayette, Yalobusha46 min
Dec 23, 5:20 PM CSTSevere Thunderstorm WarningMEGQuitman, Tallahatchie40 min
Dec 23, 5:24 PM CSTTornado WarningMEGBenton, Tippah, Union51 min
Dec 23, 5:34 PM CSTTornado WarningMEGTippah, Union41 min
Dec 23, 5:50 PM CSTTornado WarningMEGAlcorn, Prentiss40 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.